Signs of Benzo Overdose

43050247 - teenage boy buying drugs on the street from dealer
 

Signs of Benzo Overdose

Benzos (short for benzodiazepines) are legal drugs frequently prescribed for patients struggling with anxiety, stress, panic attacks, or insomnia. Well-known examples include Xanax and Valium.

In prescribed doses, benzos serve as sedatives or to counter anxiety. In extremely high doses, benzos can be hypnotic or cause oversedation. Overdose by benzos alone is difficult and rare, as the amount needed to overdose is usually quite high, though it varies by individual.

Overdosing on benzos alone may be better described as oversedation. Signs include severe confusion, drowsiness, lack of coordination or balance, lightheadedness, muscle weakness, fainting, and memory loss. Users who overdose on benzos experience impaired judgement and are at higher risk of accidents. As a result, they should never drive or operate machinery when oversedated.

Despite the fact that fatal overdose on benzos alone is unlikely, users should be aware of the risks of combining these drugs with alcohol or opiates. Because benzos are central nervous system depressants, combining them with other depressants can result in suppressed respiratory systems and death.

When benzos are taken at too high of a dose or mixed with alcohol or other drugs, signs of overdose can include shallow breaths, difficulty breathing, and slowed heart rate. In some cases, breathing or heart rate may stop completely, and coma or death may occur. Snorting benzos rather than swallowing them in pill form also increases the likelihood of overdose or complications. Individuals with lung disease should be especially cautious to avoid overdose, as central nervous system suppressants can further complicate breathing problems.

Individuals who take high doses of benzos regularly but do not mix them with alcohol or other drugs are more likely to experience uncomfortable withdrawal symptoms than fatal overdose.

If you are someone you know is experiencing symptoms of overdose, call the poison control center for immediate guidance. To avoid overdose and ease withdrawal symptoms, please contact Owl’s Nest today for support in finding freedom from benzo addiction.